Endocrine Abstracts (2006) 11 P503

Glucagonoma syndrome – treatment with intensive insulin and high dose vitamin B

NA Phelan1, M Shahid1, N Correia1, T Kyaw Tun1, KC Conlon2 & J Gibney1


1Department of Endocrinology, Adelaide and Meath Hospital incorporating National Children’s Hospital, Tallaght, Dublin 24, Ireland; 2Professorial Surgial Unit, Adelaide and Meath Hospital Incorporating National Children’s Hospital, Tallaght, Dublin 24, Ireland.


Malignant glucagonomas are slow-growing tumours which more commonly cause symptoms through glucagon hypersecretion than through effects of tumour bulk. The glucagonoma syndrome includes necrolytic migratory erythema (NME), diabetes mellitus, weight loss, anaemia, chelitis, venous thrombosis and neuropsychiatric symptoms. The syndrome probably results from unrestrained proteolysis1, and rapid consumption of B-vitamins through accelerated intermediate metabolism2. Here we present a patient with metastatic glucagonoma whose symptoms responded to treatment with intravenous insulin and high dose vitamin B.

A 47-year old lady presented with anorexia, lethargy, weight loss and rash. She was recently diagnosed with diabetes mellitus. Glucagonoma was diagnosed following biopsy of a 6 cm pancreatic mass. She had a distal pancreatectomy and splenectomy. A diffuse maculo-papular rash affecting both legs was retrospectively diagnosed as NME. She had unresectable liver metastases and was commenced on the somatostatin analogue, lanreotide. Her diabetes was easily controlled with gliclazide.

She was admitted following recurrence of symptoms of cachexia, glossitis and NME. In view of the putative pathophysiology of the glucagonoma syndrome, she was commenced on a regime of intravenous insulin and B-vitamins (Pabrinex®). There was a marked improvement in glossitis, rash and in her overall sense of wellbeing. To our knowledge this is the first case in which a treatment strategy designed to counteract the metabolic effects of hyperglucagonaemia has been shown to ameliorate the symptoms of the glucagonoma syndrome.

1. Barazzoni R, Zanetti M, Tiengo A & Tessari P. Protein metabolism in glucagonoma. Diabetologia. 1999 Mar; 42(3): 326–329.

2. van Beek AP, de Haas ER, van Vloten WA, Lips CJ, Roijers JF & Canninga-van Dijk MR. The glucagonoma syndrome and necrolytic migratory erythema: a clinical review. Eur J Endocrinol. 2004 Nov; 151(5): 531–537.

Article tools

My recent searches

No recent searches.